Alert archive / Montana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 43, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 10, 2018, 3:27 PM MDT for Gallatin County, Meagher County, Montana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2018, 3:27 PM MDT (21:27 UTC)
- Expired
- Jul 10, 2018, 4:00 PM MDT
- In force
- 33 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gallatin County, MT, Meagher County, MT
The radar
The Great Falls radar (KTFX), 148 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 2:14 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 406 J/kg
- Mixed-layer CIN
- -459 J/kg
- Mixed-layer LCL
- 2018 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
542
WUUS55 KTFX 102127
SVRTFX
MTC031-059-102200-
/O.NEW.KTFX.SV.W.0043.180710T2127Z-180710T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
327 PM MDT TUE JUL 10 2018
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Meagher County in central Montana...
Northeastern Gallatin County in south central Montana...
* Until 400 PM MDT.
* At 326 PM MDT, a severe thunderstorm was located 22 miles south of
White Sulphur Springs, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ringling.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4620 11077 4611 11080 4610 11089 4630 11095
4641 11028 4619 11028
TIME...MOT...LOC 2126Z 261DEG 39KT 4623 11077
HAIL...1.00IN
WIND...60MPH
$$
Coulston2 follow-up statements
303
WWUS55 KTFX 102138
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
338 PM MDT TUE JUL 10 2018
MTC031-102148-
/O.CAN.KTFX.SV.W.0043.000000T0000Z-180710T2200Z/
Gallatin MT-
338 PM MDT TUE JUL 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GALLATIN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central Montana.
LAT...LON 4620 11077 4633 11077 4641 11028 4619 11028
TIME...MOT...LOC 2138Z 258DEG 37KT 4626 11064
$$
MTC059-102200-
/O.CON.KTFX.SV.W.0043.000000T0000Z-180710T2200Z/
Meagher MT-
338 PM MDT TUE JUL 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTHEASTERN MEAGHER COUNTY...
At 338 PM MDT, a severe thunderstorm was located 23 miles southeast
of White Sulphur Springs, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Meagher County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4620 11077 4633 11077 4641 11028 4619 11028
TIME...MOT...LOC 2138Z 258DEG 37KT 4626 11064
HAIL...1.00IN
WIND...60MPH
$$
Coulston941
WWUS55 KTFX 102158
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
358 PM MDT TUE JUL 10 2018
MTC059-102208-
/O.EXP.KTFX.SV.W.0043.000000T0000Z-180710T2200Z/
Meagher MT-
358 PM MDT TUE JUL 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MEAGHER COUNTY
WILL EXPIRE AT 400 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central Montana.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Great Falls.
LAT...LON 4620 11077 4633 11077 4641 11028 4619 11028
TIME...MOT...LOC 2158Z 261DEG 39KT 4629 11039
$$
CoulstonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:16 PM MDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 10, 2:16 PM MDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 216 PM MDT Tue Jul 10 2018 .SYNOPSIS... A cold front sweeps across the region this afternoon bringing windy conditions with scattered showers and storms. Some storms could become strong to severe with very large hail and damaging winds, especially east of Great Falls. && .DISCUSSION... .SYNOPSIS... A cold front sweeps through the region late this afternoon bringing windy conditions with scattered showers and severe thunderstorms. Any severe storms could produce very large hail and damaging winds, especially east of a line from Helena to Great Falls to Havre. && .DISCUSSION... This evening...Surface cold front moves across the region late this afternoon and will help to trigger strong to severe thunderstorms. Very large hail looks to be the primary threat across parts of southwest, central and north-central Montana, with isolated damaging wind gusts also possible. There is also is a slight tornado risk over our far northeast counties along the international boundary where significant low- level backing of near-surface winds is possible, but the greater risk will be north of the international boundary and in far eastern Montana. Torrential rainfall and localized flash flooding are also possible. At this time, the best window for thunderstorms looks to span from late morning through the early evening before the threat moves into the eastern half of the state. Wednesday through next Sunday...A drier pattern takes hold Wednesday and Thursday as zonal flow aloft becomes established over MT between a flattened ridge over much of the western United States and a broad trough over much of western and central Canada. Within this broad trough, a strong shortwave disturbance may cross our CWA from northwest to southeast late Friday or Saturday, bringing breezy conditions yet also a much cooler air mass. Showers and thunderstorms are possible along and ahead of this front. Drier weather is then expected to return Sunday with high pressure aloft building-in from the west, but temperatures look to slowly begin an upward climb again to above normal at least by Tuesday of next week. && .AVIATION... Updated 1745Z. An active 6 hour weather period is expected across portions of Southwest and North Central Montana this afternoon and into the early evening hours. A cold front was beginning to cross the Continental Divide late this morning and will continue its eastward march across the region through the afternoon. Widely scattered to scattered thunderstorms, some of which are expected to become severe, will develop along and ahead of this advancing cold front in the moist and unstable air ahead of the front. At this time, expect these thunderstorms to begin to develop and persist through 18z-00z hours across Southwest Montana (including the KEKS, KBZN, and KHLN terminals). Across North Central Montana (including the KGTF, KLWT, and KHVR terminals), expect thunderstorms to develop and persist through the 21z-03z time frame for the most part. Thunderstorms that do become severe will be capable of producing large to very large hail, damaging winds, and frequent lightning. Following the passage of the cold front, winds will shift to the west/northwest and become windy for all terminals. Wind gusts in excess of 35kts are expected at the KCTB terminal this afternoon and into the evening hours before slowly decreasing. - Moldan && .PRELIMINARY POINT TEMPS/POPS... GTF 54 80 54 87 / 10 0 0 0 CTB 52 78 50 85 / 0 10 10 0 HLN 56 81 55 87 / 0 0 0 0 BZN 52 79 52 84 / 10 0 0 0 WEY 45 77 43 79 / 20 0 0 10 DLN 49 78 50 83 / 0 0 0 0 HVR 58 82 55 88 / 30 0 0 0 LWT 54 75 52 81 / 20 0 0 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jul 10, 2:33 PM MDT, 54 minutes before
Special Weather Statement National Weather Service Great Falls MT 233 PM MDT TUE JUL 10 2018 MTZ008-015-102100- Madison-Beaverhead- 233 PM MDT TUE JUL 10 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MADISON AND EASTERN BEAVERHEAD COUNTIES... At 233 PM MDT, a strong thunderstorm was located 17 miles southeast of Dillon, moving northeast at 30 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. This storm will remain over mainly rural areas of central Madison and southeastern Beaverhead Counties. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4499 11236 4516 11246 4534 11199 4510 11184 TIME...MOT...LOC 2033Z 247DEG 25KT 4511 11232 Coulston
Special weather statement, Jul 10, 3:00 PM MDT, 27 minutes before
Special Weather Statement National Weather Service Great Falls MT 300 PM MDT TUE JUL 10 2018 MTZ053-054-102130- Broadwater-Meagher- 300 PM MDT TUE JUL 10 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BROADWATER AND CENTRAL MEAGHER COUNTIES... At 259 PM MDT, a strong thunderstorm was located 17 miles west of White Sulphur Springs, moving northeast at 40 mph. Winds in excess of 40 mph, brief heavy rain, and pea size hail are possible with this storm. Locations impacted include... Fort Logan On The Smith River, Newlan Creek Reservoir and Fort Logan. This includes Highway 89 between mile markers 7 and 21. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4646 11126 4659 11143 4693 11096 4673 11071 TIME...MOT...LOC 2059Z 229DEG 35KT 4658 11126 Coulston
Special weather statement, Jul 10, 3:07 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Great Falls MT
307 PM MDT TUE JUL 10 2018
MTZ050-102130-
Judith Basin-
307 PM MDT TUE JUL 10 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN JUDITH
BASIN COUNTY...
At 306 PM MDT, strong thunderstorms were clustered 8 miles south of
Stanford, moving east at 30 mph.
Winds in excess of 40 mph, brief heavy rain, and pea size hail are
possible with this storm.
Locations impacted include...
Stanford, Hobson, Windham, Moccasin, Ackley Lake State Park, Sapphire
Village, Utica and Benchland.
This includes Highway 200 between mile markers 35 and 64.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4685 11030 4709 11044 4725 11000 4723 10999
4723 10988 4719 10987 4719 10978 4714 10976
4709 10975 4694 10976
TIME...MOT...LOC 2106Z 248DEG 26KT 4702 11020
CoulstonSpecial weather statement, Jul 10, 3:09 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Great Falls MT
309 PM MDT TUE JUL 10 2018
MTZ053>055-102145-
Broadwater-Gallatin-Meagher-
309 PM MDT TUE JUL 10 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BROADWATER...SOUTH
CENTRAL MEAGHER AND NORTHEASTERN GALLATIN COUNTIES...
At 309 PM MDT, a strong thunderstorm was located 15 miles east of
Toston, or 21 miles southeast of Townsend, moving east at 40 mph.
Winds in excess of 40 mph, brief heavy rain, and pea size hail are
possible with this storm.
Locations impacted include...
Maudlow and Ringling.
This includes the following highways...
Highway 12 near mile marker 26.
Highway 89 between mile markers 39 and 56.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4620 11077 4613 11080 4606 11118 4625 11130
4645 11079 4620 11066
TIME...MOT...LOC 2109Z 249DEG 35KT 4618 11112
CoulstonSpecial weather statement, Jul 10, 3:11 PM MDT, 16 minutes before
Special Weather Statement National Weather Service Great Falls MT 311 PM MDT TUE JUL 10 2018 MTZ015-102145- Madison- 311 PM MDT TUE JUL 10 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MADISON COUNTY... At 311 PM MDT, a strong thunderstorm was located near Virginia City, moving northeast at 30 mph. Winds in excess of 40 mph and brief heavy rain are possible with this storm. Locations impacted include... Virginia City, Ennis, Jeffers, Cameron and Mcallister. This includes Highway 287 between mile markers 38 and 57. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4510 11203 4526 11215 4549 11168 4525 11150 TIME...MOT...LOC 2111Z 242DEG 28KT 4522 11201 Coulston
Special weather statement, Jul 10, 3:20 PM MDT, 7 minutes before
Special Weather Statement National Weather Service Great Falls MT 320 PM MDT TUE JUL 10 2018 MTZ050-051-102145- Fergus-Judith Basin- 320 PM MDT TUE JUL 10 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JUDITH BASIN AND WEST CENTRAL FERGUS COUNTIES... At 320 PM MDT, a strong thunderstorm was located 12 miles southeast of Denton, or 18 miles northwest of Lewistown, moving northeast at 15 mph. Wind gusts up to 50 mph, brief heavy rain, and dime size hail are possible with this storm. Locations impacted include... Danvers. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4707 10979 4722 10994 4742 10962 4719 10940 TIME...MOT...LOC 2120Z 236DEG 15KT 4719 10978 Coulston
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:03 PM MDT | Special Weather Statement | TFX | Judith Basin | 42 min |
| Jul 9, 7:29 PM MDT | Severe Thunderstorm Warning | TFX | Judith Basin | 46 min |
| Jul 9, 8:11 PM MDT | Special Weather Statement | TFX | Fergus | 49 min |
| Jul 10, 2:46 AM MDT | Special Weather Statement | TFX | Chouteau | 29 min |
| Jul 10, 1:19 PM MDT | Special Weather Statement | TFX | Jefferson | 41 min |
| Jul 10, 1:27 PM MDT | Special Weather Statement | TFX | Gallatin | 18 min |
| Jul 10, 1:45 PM MDT | Special Weather Statement | TFX | Broadwater | 45 min |
| Jul 10, 1:48 PM MDT | Special Weather Statement | TFX | Judith Basin | 42 min |
| Jul 10, 2:12 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 48 min |
| Jul 10, 2:32 PM MDT | Special Weather Statement | TFX | Broadwater | 28 min |
| Jul 10, 2:33 PM MDT | Special Weather Statement | TFX | Madison | 27 min |
| Jul 10, 3:00 PM MDT | Special Weather Statement | TFX | Meagher | 30 min |
| Jul 10, 3:07 PM MDT | Special Weather Statement | TFX | Judith Basin | 23 min |
| Jul 10, 3:09 PM MDT | Special Weather Statement | TFX | Meagher | 36 min |
| Jul 10, 3:11 PM MDT | Special Weather Statement | TFX | Madison | 34 min |
| Jul 10, 3:12 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus | 48 min |
| Jul 10, 3:20 PM MDT | Special Weather Statement | TFX | Fergus | 25 min |
| Jul 10, 3:29 PM MDT | Special Weather Statement | TFX | Meagher | 31 min |
| Jul 10, 3:39 PM MDT | Special Weather Statement | TFX | Blaine | 51 min |
| Jul 10, 3:43 PM MDT | Special Weather Statement | TFX | Fergus | 32 min |
| Jul 10, 3:52 PM MDT | Special Weather Statement | TFX | Gallatin | 23 min |
| Jul 10, 3:56 PM MDT | Special Weather Statement | TFX | Fergus | 34 min |
| Jul 10, 3:58 PM MDT | Special Weather Statement | TFX | Blaine | 47 min |
| Jul 10, 4:02 PM MDT | Special Weather Statement | TFX | Wheatland | 13 min |
| Jul 10, 4:15 PM MDT | Special Weather Statement | TFX | Fergus | 30 min |
| Jul 10, 4:18 PM MDT | Special Weather Statement | TFX | Gallatin | 27 min |
| Jul 10, 4:25 PM MDT | Special Weather Statement | TFX | Petroleum | 35 min |
| Jul 10, 4:31 PM MDT | Special Weather Statement | TFX | Blaine | 29 min |
| Jul 10, 4:45 PM MDT | Special Weather Statement | TFX | Petroleum | 15 min |
| Jul 10, 4:48 PM MDT | Special Weather Statement | TFX | Fergus | 27 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.